Glaucoma and Eye Symptoms Caused by Prescriptions For Depression – When to Call Your Optometrist

Serotonin re uptake inhibitors are as common as aspirin today (and probably much safer). There category as selective serotonin re uptake inhibitors is a long winded way of saying it makes the molecule serotonin stay around longer and act on you brain instead of being recycled. This allows a prolonged action of serotonin, one of the feel good molecules used to treat depression and a variety of other conditions. The eye has numerous receptor sites where serotonin acts, though they are not well understood at this time. A number of other prescription drugs also fall in this category.

One thing they share in common is a tendency to mildly dilate the pupils. This is rarely a problem, but if you have been told you have "Narrow Angles" or are susceptible to angle closure glaucoma it can be a concern. Farsighted patients have smaller drainage angles for the fluid inside the eye to escape back into the general circulation. With age, the lens inside the eye grows and moves forward, further restricting the drainage channels. When you enter into a dark room or movie theater the pupil naturally dilates also. When diluted, the colored tissue known as the iris bunches up it's outside edges. This thickens right at the location where the fluid is supposed to drain out. In a normal eye there is plenty of extra space to compensate for this but eyes with narrow angles start to be blocked by the bunched up iris tissue. Occasionally, the drain can be completely blocked and since fluid is being produced in the eye the pressure skyrockets up.

Usually these results in an acute attack of a very painful, blurry red eye with nausea and headaches. Drugs like Prozac in a rare handy cases have been known to push this process over the edge and precipitate angle closure glaucoma attacks. While very illegally, if you have narrow angles you should be aware of this, since this form of glaucoma is curable with early treatment.

The other possibility from this category of drugs is a transient rise in eye pressure for several weeks (although some cases report drops in pressure). If you have just started Prozac or a similar drug and your eye pressure readings are a little high, discuss this with your optometrist and have the pressures retested in 2-3 weeks. There is usually a return to normal if it is a mild medication induced increase. A retest in a few weeks could save you money on unnecessary treatment and testing.

One of the anti convulse-ant drugs used to treat epilepsy, migraines and depression has also been documented to cause angle closure glaucoma in a small number of patients. This tend to occur in the first few months and there are not necessarily predisposing factors. If you start having eye symptoms shortly after starting one of these medications notify your doctors immediately. Finally, be happy that we have treatments that have such better safety profiles than the prior generation.